Alert archive / Arizona / Wind Advisories in 2009

Wind Advisory 25, NWS Flagstaff, AZ

October 5, 2009Apache County, Coconino County, Navajo County, Arizona

NWS Flagstaff, AZ issued this wind advisory at Oct 5, 2009, 9:08 AM MST for Apache County, Coconino County, Navajo County, Arizona. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Oct 5, 2009, 9:08 AM MST (16:08 UTC)
Expired
Oct 5, 2009, 6:00 PM MST
In force
9 hr
Issued by
NWS Flagstaff, AZ

Counties Apache County, AZ, Coconino County, AZ, Navajo County, AZ

The radar

The Flagstaff radar (KFSX), 124 km from the middle of the area, began a volume at 16:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 4.1 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2009-10-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 70 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2009-10-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 313 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
70 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
642 m above ground
0-6 km bulk shear
78 kt
0-1 km storm-relative helicity
313 m²/s²
0-3 km storm-relative helicity
595 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS75 KFGZ 051608
NPWFGZ

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
908 AM MST MON OCT 5 2009

AZZ011>014-017-060015-
/O.NEW.KFGZ.WI.Y.0025.091005T1608Z-091006T0100Z/
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-WHITE MOUNTAINS-
INCLUDING THE CITIES OF...WINDOW ROCK...GANADO...WUPATKI N.M....
TUBA CITY...WINSLOW...HOLBROOK...SNOWFLAKE...ST. JOHNS...
SPRINGERVILLE...SHOW LOW...GREER...PINETOP
908 AM MST MON OCT 5 2009

...WIND ADVISORY IN EFFECT UNTIL 6 PM MST THIS EVENING...

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 6 PM MST THIS EVENING. 

A LOW PRESSURE SYSTEM WILL MOVE ACROSS THE REGION TODAY...BRINGING
ANOTHER WINDY DAY TO EASTERN ARIZONA. SOUTHWEST WINDS OF 20 TO 30
MPH WITH GUSTS FROM 35 TO 45 MPH CAN BE EXPECTED. LOCALIZED
BLOWING DUST IS POSSIBLE ACROSS THE LITTLE COLORADO RIVER VALLEY.

SOME WIND GUSTS OBSERVED THROUGH 9 AM MST THIS MORNING INCLUDE:

TWO GUNS ........... 47 MPH.
SHOW LOW ........... 45 MPH.
WINDOW ROCK ........ 41 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 TO 39 MPH...OR
GUSTS FROM 40 TO 57 MPH...ARE EXPECTED. WINDS THIS STRONG CAN
MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES.
CONSIDER SECURING LOOSE BELONGINGS ON YOUR PROPERTY. ADDITIONAL
WEATHER INFORMATION IS ON THE WEB AT WWW.WEATHER.GOV/FLAGSTAFF.

&&

$$

JJ
3 follow-up statements
000 
WWUS75 KFGZ 051843
NPWFGZ

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1143 AM MST MON OCT 5 2009

AZZ011>014-017-060100-
/O.CON.KFGZ.WI.Y.0025.000000T0000Z-091006T0100Z/
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-WHITE MOUNTAINS-
INCLUDING THE CITIES OF...WINDOW ROCK...GANADO...WUPATKI N.M....
TUBA CITY...WINSLOW...HOLBROOK...SNOWFLAKE...ST. JOHNS...
SPRINGERVILLE...SHOW LOW...GREER...PINETOP
1143 AM MST MON OCT 5 2009

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM MST THIS EVENING...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM MST THIS EVENING. 

A LOW PRESSURE SYSTEM WILL MOVE ACROSS THE REGION TODAY...
BRINGING ANOTHER WINDY DAY TO EASTERN ARIZONA. SOUTHWEST WINDS OF
20 TO 30 MPH WITH GUSTS FROM 40 TO 50 MPH CAN BE EXPECTED.
LOCALIZED BLOWING DUST IS POSSIBLE ACROSS THE LITTLE COLORADO
RIVER VALLEY.

SOME WIND GUSTS OBSERVED THROUGH 11 AM MST INCLUDE:

SHOW LOW ........... 49 MPH.
TWO GUNS ........... 49 MPH. 
ST. JOHNS .......... 47 MPH.
WINSLOW ............ 43 MPH.
WINDOW ROCK ........ 41 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 TO 39 MPH...OR
GUSTS FROM 40 TO 57 MPH...ARE EXPECTED. WINDS THIS STRONG CAN
MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES.
CONSIDER SECURING LOOSE BELONGINGS ON YOUR PROPERTY. ADDITIONAL
WEATHER INFORMATION IS ON THE WEB AT WWW.WEATHER.GOV/FLAGSTAFF.

&&

$$
000 
WWUS75 KFGZ 060052
NPWFGZ

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
552 PM MST MON OCT 5 2009

...WINDS DIMINISHING ACROSS NORTHEASTERN ARIZONA...

.WINDS HAVE BEGUN TO SUBSIDE ACROSS THE ADVISORY AREA AND THE WIND
ADVISORY HAS BEEN ALLOWED TO EXPIRE.

SOME PEAK GUSTS OBSERVED AT AIRPORTS INCLUDE:

SHOW LOW ........... 49 MPH.
SAINT JOHNS ........ 47 MPH.
WINDOW ROCK ........ 44 MPH.
WINSLOW ............ 43 MPH.

OTHER REPORTS FROM AUTOMATED SITES INCLUDE:

LUPTON ............. 49 MPH.
TWO GUNS ........... 47 MPH.
GREER .............. 35 MPH.



AZZ011>014-017-060200-
/O.EXP.KFGZ.WI.Y.0025.000000T0000Z-091006T0100Z/
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-WHITE MOUNTAINS-
INCLUDING THE CITIES OF...WINDOW ROCK...GANADO...WUPATKI N.M....
TUBA CITY...WINSLOW...HOLBROOK...SNOWFLAKE...ST. JOHNS...
SPRINGERVILLE...SHOW LOW...GREER...PINETOP
552 PM MST MON OCT 5 2009

...WIND ADVISORY WILL EXPIRE AT 6 PM MST THIS EVENING...

THE WIND ADVISORY WILL EXPIRE AT 6 PM MST THIS EVENING. 

WINDS HAVE BEGUN TO SUBSIDE ACROSS THE AREA LATE THIS AFTERNOON
AND HAVE FALLEN BELOW ADVISORY THRESHOLDS...THUS THE WIND ADVISORY
HAS BEEN ALLOWED TO EXPIRE.

$$
000 
WWUS75 KFGZ 060140
NPWFGZ

URGENT - WEATHER MESSAGE...RESENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
639 PM MST MON OCT 5 2009

...WINDS DIMINISHING ACROSS NORTHEASTERN ARIZONA...

.WINDS HAVE BEGUN TO SUBSIDE ACROSS THE ADVISORY AREA AND THE WIND
ADVISORY HAS BEEN ALLOWED TO EXPIRE.

SOME PEAK GUSTS OBSERVED AT AIRPORTS INCLUDE:

SHOW LOW ........... 49 MPH.
SAINT JOHNS ........ 47 MPH.
WINDOW ROCK ........ 44 MPH.
WINSLOW ............ 43 MPH.

OTHER REPORTS FROM AUTOMATED SITES INCLUDE:

LUPTON ............. 49 MPH.
TWO GUNS ........... 47 MPH.
GREER .............. 35 MPH.



AZZ011>014-017-060200-
/O.EXP.KFGZ.WI.Y.0025.000000T0000Z-091006T0100Z/
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-WHITE MOUNTAINS-
INCLUDING THE CITIES OF...WINDOW ROCK...GANADO...WUPATKI N.M....
TUBA CITY...WINSLOW...HOLBROOK...SNOWFLAKE...ST. JOHNS...
SPRINGERVILLE...SHOW LOW...GREER...PINETOP
639 PM MST MON OCT 5 2009

...WIND ADVISORY WILL EXPIRE AT 6 PM MST THIS EVENING...

THE WIND ADVISORY WILL EXPIRE AT 6 PM MST THIS EVENING. 

WINDS HAVE BEGUN TO SUBSIDE ACROSS THE AREA LATE THIS AFTERNOON
AND HAVE FALLEN BELOW ADVISORY THRESHOLDS...THUS THE WIND ADVISORY
HAS BEEN ALLOWED TO EXPIRE.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this wind advisory went out at Oct 5, 3:30 AM MST, 5 hours 38 minutes earlier.

Area forecast discussion, Oct 5, 3:30 AM MST, 5 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
330 AM MST MON OCT 05 2009

.SYNOPSIS...COOL...DRY...AND BREEZY CONDITIONS WILL CONTINUE TODAY
AS A LOW PRESSURE SYSTEM MOVES NORTHEAST OF THE REGION. ANOTHER LOW
PRESSURE SYSTEM WILL MOVE ACROSS THE STATE LATE WEDNESDAY AND ON
THURSDAY. HOWEVER MOISTURE WITH THIS SYSTEM WILL BE LIMITED...THUS
RAIN CHANCES WILL REMAIN LESS THAN 30 PERCENT. TEMPERATURES WILL
REMAIN BELOW NORMAL THROUGH WEDNESDAY...THEN GRADUALLY WARM CLOSE TO
NORMAL READINGS BY SATURDAY.

&&

.DISCUSSION...MID-UPPER LEVEL LOW CURRENTLY OVER THE NE CORNER OF NV
WILL CONTINUE MOVING TOWARD THE NE. AS THIS LOW MOVES AWAY...WIND
SPEEDS SHOULD CONTINUE TO DECREASE THROUGH THE DAY...BUT STILL MAY
REMAIN GUSTY ACROSS OUR EASTERN ZONES. EXPECTING SPEEDS TO REMAIN
BELOW ADVISORY CRITERIA...BUT WILL CLOSELY MONITOR THROUGH THE DAY
AS GUSTS MAY GET CLOSE. OTHERWISE...AIRMASS IS DRYING OUT THUS NOT
EXPECTING ANY PCPN TODAY...AND REMAINING COOL WITH TEMPS 8-10 DEG
BELOW NORMAL.

UPPER ENERGY MOVING DOWN THE BACK SIDE OF THE LONG WAVE TROUGH WILL
RESULT IN A CUTOFF LOW FORMING ALONG THE SRN CA COAST ON TUESDAY.
MEANWHILE...COOL DRY AIR WILL BE IN PLACE OVER NORTHERN AZ...THUS
NOT EXPECTING ANY SIGNIFICANT WEATHER ON TUESDAY...MAINLY COOL AND
DRY. ON WEDNESDAY THE LOW WILL BEGIN TO APPROACH AND SOUTHERLY FLOW
AHEAD OF IT WILL RESULT IN INCREASINGLY BREEZY CONDITIONS THROUGH
THE DAY BUT ONLY MODEST MOISTURE ADVECTION. WILL KEEP POPS LIMITED
TO <20 PERCENT ON WEDNESDAY. ON THURSDAY THE LOW WILL MOVE ACROSS
THE STATE...THUS GIVING US OUR BEST SHOT FOR PCPN. FOR NOW WILL KEEP
POPS AT OR BELOW 25 PERCENT GIVEN THE LIMITED MOISTURE PROFILE.
OTHERWISE...COOL TEMPS FOR THE MID WEEK PERIOD...STILL ABOUT 5+
DEGREES BELOW NORMAL.

MOST MODELS SHOW THE NEXT LOW MOVING TO OUR EAST BY THURSDAY
NIGHT...WITH DRIER AIR IN ITS WAKE. THUS FRIDAY AND THROUGH THE
WEEKEND LOOKS DRY WITH A GRADUAL WARMING TREND AND TEMPS GETTING
CLOSE TO NORMAL BY SATURDAY.

&&

.AVIATION...FOR THE 12Z PACKAGE...EXPECTED SFC WINDS OF 15-25 KTS TO
CONTINUE ALONG AND EAST OF THE HIGHER WITH A SHORT DECREASE BETWEEN
12Z TO 15Z DECREASING TO 10-15 KTS...THEN INCREASING ONCE AGAIN FROM
FROM 15-25 KTS WITH GUSTS NEAR 35 KTS DURING THE AFTERNOON LASTING
INTO THE EVENING HOURS BEFORE DECREASING...STRONGEST WINDS MAINLY
FROM FLAGSTAFF EASTWARD THROUGH THE AZ/NM BORDER. SKIES WILL BE SCT
TO BKN WITH ISOLD MVFR CIGS AROUND 030-040 AGL ALONG THE HIGHER
TERRAIN...ESPECIALLY FROM FLAGSTAFF NORTHWEST ONTO THE KAIBAB
PLATEAU THROUGH 16Z...THEN VFR CONDITIONS THROUGH THE REMAINDER OF
THE FORECAST PERIOD. AVIATION DISCUSSION NOT UPDATED FOR AMENDMENTS.

PUBLIC............NP
AVIATION..........TC

VISIT WEATHER.GOV/FLAGSTAFF FOR NORTHERN ARIZONA WEATHER
INFORMATION.

Nearby

Wind Advisories in Arizona, 2009Every wind advisory in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.